Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 280, NWS North Platte, NE

September 17, 2018Cherry County, Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 17, 2018, 6:51 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 6:51 PM MDT (00:51 UTC)
Expired
Sep 17, 2018, 7:30 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cherry County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 14 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:52 PM MDTTSTM WND DMG5 Nne Seneca, NETIME-DELAYED REPORT. LARGE BRANCHES BROKEN WITH DIAMETER ESTIMATED AROUND 8-12 INCHES.
Sep 17, 7:25 PM MDTHAIL 1.25W Thedford, NEREPORT WITH PHOTO VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Sep 17, 7:28 PM MDTHAIL 1Thedford, NEHAIL RANGED FROM PEA TO QUARTER SIZE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2738 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KLBF 180051
SVRLBF
NEC031-091-171-180130-
/O.NEW.KLBF.SV.W.0280.180918T0051Z-180918T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
751 PM CDT MON SEP 17 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Northeastern Hooker County in west central Nebraska...
  Northwestern Thomas County in north central Nebraska...

* Until 830 PM CDT/730 PM MDT/.

* At 751 PM CDT/651 PM MDT/, a severe thunderstorm was located near
  Seneca, or 11 miles northeast of Mullen, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thedford, Seneca, Giant Hill, Norway and Kelso. 

This includes the following highways...
 Highway 2 between mile markers 189 and 214.
 Highway 83 between mile markers 143 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4212 10038 4183 10062 4207 10100 4224 10085
TIME...MOT...LOC 0051Z 302DEG 16KT 4211 10084 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg/Jurgensen
2 follow-up statements
769 
WWUS53 KLBF 180110
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
810 PM CDT MON SEP 17 2018

NEC031-091-180119-
/O.CAN.KLBF.SV.W.0280.000000T0000Z-180918T0130Z/
Cherry NE-Hooker NE-
810 PM CDT MON SEP 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY AND
NORTHEASTERN HOOKER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4183 10062 4187 10069 4197 10085 4209 10084
      4209 10041
TIME...MOT...LOC 0109Z 301DEG 17KT 4206 10073 

$$

NEC171-180130-
/O.CON.KLBF.SV.W.0280.000000T0000Z-180918T0130Z/
Thomas NE-
810 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN THOMAS COUNTY...

At 809 PM CDT, a severe thunderstorm was located near Seneca, or 9
miles northwest of Thedford, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thedford, Seneca and Norway. 

This includes the following highways...
 Highway 2 between mile markers 196 and 213.
 Highway 83 between mile markers 143 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4183 10062 4187 10069 4197 10085 4209 10084
      4209 10041
TIME...MOT...LOC 0109Z 301DEG 17KT 4206 10073 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg/Jurgensen
017 
WWUS53 KLBF 180118
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
818 PM CDT MON SEP 17 2018

NEC171-180130-
/O.CON.KLBF.SV.W.0280.000000T0000Z-180918T0130Z/
Thomas NE-
818 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN THOMAS COUNTY...

At 817 PM CDT, a severe thunderstorm was located over Thedford,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thedford and Norway. 

This includes the following highways...
 Highway 2 between mile markers 203 and 213.
 Highway 83 between mile markers 143 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4183 10062 4187 10069 4198 10071 4208 10075
      4209 10041
TIME...MOT...LOC 0117Z 304DEG 24KT 4199 10061 

HAIL...1.25IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:48 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 17, 5:48 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
648 PM CDT Mon Sep 17 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM CDT Mon Sep 17 2018

The primary forecast challenges through tomorrow are temperatures
and precipitation as a cold front drifts through the area. One
surface low is near the WY Black Hills this afternoon with a front
extending across northern Neb (roughly along the Niobrara River as
of 20z). A second low is set up over the CO plains with a trough
stretching north near the CO/KS/NE border area. These features will
be the focus for convective development this evening into Tuesday
along with a stark divide in temperatures.

This evening and tonight... Expect thunderstorms to develop along
and ahead of the front and continue through the night. CAMs are in
general agreement with convective initiation around 00z in the
panhandle and spread east through the Sandhills for the next several
hours. Expanded PoP south to cover most areas north of I-80 with the
greatest chances north of Hwy 2. This takes into account the
southward movement of the front, which is progged to be near Hwy 2
by 06z. Overnight, the best moisture lies north of the front and
convection (or general showers) becomes elevated in nature. Forecast
soundings suggest a dry layer at H85-7 farther south and have left
pre-frontal areas PoP-free Tuesday morning. The severe threat has
decreased as a good portion of the precip will be post-frontal.
Despite strong deep layer shear, CAPE is minimal and would likely
not support large hail. Lows will be mild once again with lower 60s
for southwest and north central Neb. CAA on the back side of the
front allows temps to drop into the mid 50s for northwest Neb.

Tomorrow... Continued moisture advection with east/southeast flow
into the frontal zone will support periodic TSRA, mainly for central
Neb. Again, not expecting much in strong/severe activity as cooler
temps limit instability. The location of the front will be tricky as
it sags south toward I-80 through the day, then begins to retreat
north during the evening. Confidence is rather low for high temps,
but went toward the warmer end of guidance in the far south and a
general blend to the north. Current forecast ranges from near 70F
along the SoDak border to lower 90s toward KS.

.LONG TERM...(Tuesday night through Monday)
Issued at 345 PM CDT Mon Sep 17 2018

An upper ridge builds over the southern Plains early week and slowly
moves east as a northern stream trough works across the Plains. This
combination results in broad southwest flow aloft transitioning to
zonal for Nebraska. At the surface, the pesky cold front hangs
around the forecast area Wed into early Thu before finally pushing
out of the region. A high pressure briefly settles into Upper
Midwest late week and is followed by a weak front over the weekend.

Wednesday and Thursday... This is the best shot at widespread precip
as the front somewhat stalls across the heart of the area, then gets
pushed out by the high pressure. The greatest forcing and moisture
convergence occur generally late Wed into early Thu as a new lee
side sfc low rides up the front. Kept likely PoP for areas east of
Hwy 83. Temperatures will be difficult to forecast again, depending
on where exactly the front sets up. Overall, highs south of the
front won't be as warm as this past weekend due to increased cloud
cover and rain chances. Farther north will be similar to Tuesday as
the GFS and ECM show little advection at H85 (temps hanging around
15C). Of note, the NAM is more progressive with the system and
brings the front through Wed night, which would lead to cooler temps
for all areas on Thu. All solutions agree with the coolest air
arriving by late Thu, leading to lows in the 40s for northwest Neb
(which is right near normal).

Friday and beyond... Could be looking at light rain showers on
Friday as return flow around the surface high actually pulls moist
air into the region. There's also the upslope component to low level
flow and a weak shortwave in the vicinity. Not looking at widespread
or appreciable precip, but enough to mention schc PoP. Fair
conditions return for the weekend, which should include a dry fropa.
Seasonable temps are in store for Friday, then a warm up is on order
with strengthening southerly flow/WAA at H85.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 647 PM CDT Mon Sep 17 2018

A cold front will sag slowly south, reaching southwest Nebraska
late tonight. The front will remain across portions of southwest
Nebraska on Tuesday. The main issue with the front will be the
pooling of moisture and development of low ceilings across north
central Nebraska late tonight and lasting into Tuesday. Have
included MVFR conditions and ceiling near OVC010 in the KVTN TAF
beginning at 08Z Tuesday morning. IFR ceilings are possible. The
lower ceilings should remain north of the KLBF terminal. Otherwise
there will be the possibility for a few thunderstorms tonight
into Tuesday morning, mainly across north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Sep 17, 2:28 PM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Mon Sep 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Mon Sep 17 2018 /228 PM MDT Mon Sep 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few thunderstorms are possible tonight, mainly north of
Interstate 80. The threat for severe storms is low.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Scattered thunderstorms are possible Tuesday through Wednesday
night across the region. The threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Sep 17, 5:39 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM MDT MON SEP 17 2018

NEZ094-180030-
Western Cherry NE-
539 PM MDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Mullen, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevenmile Hill, Marsh Flat and Highway 97 crossing Big Creek.

This includes Highway 97 between mile markers 77 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4218 10125 4228 10130 4241 10104 4217 10091
TIME...MOT...LOC 2339Z 251DEG 15KT 4225 10119

Roberg
Special weather statement, Sep 17, 6:35 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
735 PM CDT MON SEP 17 2018

NEZ005-024-025-094-180115-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
735 PM CDT MON SEP 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 815 PM
CDT/715 PM MDT/...

At 734 PM CDT/634 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Seneca, or 12 miles northeast of
Mullen, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thedford and Giant Hill.

This includes the following highways...
 Highway 2 near mile marker 210.
 Highway 83 between mile markers 147 and 164.

LAT...LON 4214 10099 4226 10092 4219 10042 4196 10055
TIME...MOT...LOC 0034Z 289DEG 24KT 4216 10085

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:35 PM MDTSpecial Weather StatementLBFThomas40 min
Sep 17, 7:28 PM MDTSevere Thunderstorm WarningLBFThomas30 min
Sep 18, 1:41 AM MDTSpecial Weather StatementLBFArthur, McPherson49 min
Sep 18, 8:31 AM MDTSpecial Weather StatementLBFCuster44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.